Acute kidney injury from excessive potentiation of calcium-channel blocker via synergistic CYP3A4 inhibition by clarithromycin plus voriconazole

Eikan Mishima, Kazuichi Maruyama, Toru Nakazawa, Takaaki Abe, Sadayoshi Ito

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)

Abstract

CYP3A4-inhibitors can potentiate the hypotensive effect of calcium-channel blockers. However, insufficient attention to such drug interactions may result in serious adverse reactions. A 71-year-old hypertensive man prescribed nifedipine was hospitalized for infectious endophthalmitis. Antimicrobial therapy with voriconazole lowered the blood pressure, and then clarithromycin further lowered it through the excessively elevated nifedipine concentration, leading to ischemic acute kidney injury. After the discontinuation of clarithromycin and voriconazole, the blood pressure and renal function were recovered. The combination of CYP3A4-inhibitors such as clarithromycin plus voriconazole can synergistically potentiate calcium-channel blockers. Co-prescription of multiple CYP3A4-inhibitors with calcium-channel blockers increases the risk of hypotension and acute kidney injury.

Original languageEnglish
Pages (from-to)1687-1690
Number of pages4
JournalInternal Medicine
Volume56
Issue number13
DOIs
Publication statusPublished - 2017

Keywords

  • Acute kidney injury
  • CYP3A4
  • Calcium-channel blockers
  • Drug interaction
  • Hypertension
  • Nifedipine

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Acute kidney injury from excessive potentiation of calcium-channel blocker via synergistic CYP3A4 inhibition by clarithromycin plus voriconazole'. Together they form a unique fingerprint.

Cite this